Alert archive / Arizona / High Wind Warnings in 2017

High Wind Warning 4, NWS Flagstaff, AZ

December 20, 2017Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this high wind warning at Dec 20, 2017, 10:55 PM MST for Apache County, Navajo County, Arizona. It was in force for 11 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 20, 2017, 10:55 PM MST (05:55 UTC)
Expired
Dec 21, 2017, 10:00 AM MST
In force
11 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 21, 2:40 AM MSTNON-TSTM WND GST 60Saint Johns, AZTHE ST JOHNS AIRPORT RECORDED A PEAK WIND GUST OF 60 MPH AT 240 AM.
Dec 21, 2:40 AM MSTNON-TSTM WND GST 611 Nw Saint Johns, AZASOS STATION KSJN, ST JOHNS AIRPORT.
Dec 21, 6:55 AM MSTNON-TSTM WND GST 752 W Springerville, AZAWOS STATION KJTC, SPRINGERVILLE MUNICIPAL AIRPORT.
Dec 21, 8:55 AM MSTSNOW 28 Ese Low Mountain, AZ1 TO 2 INCHES SNOW 12MI N. BESBITOH. SOCIAL MEDIA REPORT.
Dec 21, 9:10 AM MSTSNOW 1Shonto, AZSOCIAL MEDIA REPORT.
Dec 21, 9:12 AM MSTSNOW 1Greasewood Springs, AZSOCIAL MEDIA REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS75 KFGZ 210555
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1055 PM MST Wed Dec 20 2017


AZZ014-017-211400-
/O.UPG.KFGZ.WI.Y.0036.171221T0600Z-171221T1800Z/
/O.NEW.KFGZ.HW.W.0004.171221T0555Z-171221T1700Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
1055 PM MST Wed Dec 20 2017

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MST THURSDAY...

The National Weather Service in Flagstaff has issued a High Wind
Warning, which is in effect until 10 AM MST Thursday. The Wind
Advisory is no longer in effect. 

* TIMING...Strong winds have developed as of 11 pm and will
  persist through mid morning Thursday. 
 
* WINDS...Southwest wind 35 to 50 mph with gusts to 70 mph. 
 
* IMPACTS...Springerville and Eager will experience strong
  downslope winds tonight. Strong winds will create difficult 
  driving conditions for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring...with sustained wind speeds greater than 40 mph or
gusts greater than 58 mph. Winds this strong can cause property
damage. Continue to monitor the latest forecasts. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ012-013-015-016-210900-
/O.CON.KFGZ.WI.Y.0035.000000T0000Z-171221T0900Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, and Forest Lakes
1055 PM MST Wed Dec 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST THURSDAY...

* TIMING...Strong winds are occurring and will continue through early
  Thursday morning. 

* WINDS...Southwest winds 25 to 35 mph with gusts from 40 to 55 
  mph. Localized gusts to 60 mph are possible northeast of high 
  terrain features. 

* IMPACTS...Strong winds will create difficult driving 
  conditions for high profile vehicles. Highways of particular 
  concern are I-40 from Flagstaff to Holbrook and Highway 89 
  between Tuba City and Flagstaff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

41
4 follow-up statements
654 
WWUS75 KFGZ 210854
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
154 AM MST Thu Dec 21 2017

AZZ014-017-211700-
/O.CON.KFGZ.HW.W.0004.000000T0000Z-171221T1700Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
154 AM MST Thu Dec 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* TIMING...Strong winds have developed as of 11 pm and will 
  persist through mid morning Thursday. 

* WINDS...Southwest wind 35 to 50 mph with gusts to 70 mph.

* IMPACTS...Springerville and Eager will experience strong 
  downslope winds tonight. Strong winds will create difficult 
  driving conditions for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring...with sustained wind speeds greater than 40 mph or
gusts greater than 58 mph. Winds this strong can cause property
damage. Continue to monitor the latest forecasts. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ012-013-015-016-211200-
/O.EXT.KFGZ.WI.Y.0035.000000T0000Z-171221T1200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, and Forest Lakes
154 AM MST Thu Dec 21 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...Strong winds are occurring and will continue through 
  early Thursday morning. 

* WINDS...Southwest winds 25 to 35 mph with gusts from 40 to 55 
  mph. Localized gusts to 60 mph are possible northeast of high 
  terrain features. 

* IMPACTS...Strong winds will create difficult driving 
  conditions for high profile vehicles. Highways of particular 
  concern are I-40 from Flagstaff to Holbrook and Highway 89 
  between Tuba City and Flagstaff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
835 
WWUS75 KFGZ 211151
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
451 AM MST Thu Dec 21 2017


AZZ012-013-015-016-211300-
/O.EXP.KFGZ.WI.Y.0035.000000T0000Z-171221T1200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, and Forest Lakes
451 AM MST Thu Dec 21 2017

...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Widespread strong winds have decrease across much of the area this
morning. The wind advisory will be allowed to expire at 5 am this
morning. 

$$

AZZ014-017-211700-
/O.CON.KFGZ.HW.W.0004.000000T0000Z-171221T1700Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
451 AM MST Thu Dec 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* TIMING...Strong winds have developed as of 11 pm and will 
  persist through mid morning Thursday. 

* WINDS...Southwest wind 35 to 50 mph with gusts to 70 mph.

* IMPACTS...Springerville and Eager will experience strong 
  downslope winds tonight. Strong winds will create difficult 
  driving conditions for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring...with sustained wind speeds greater than 40 mph or
gusts greater than 58 mph. Winds this strong can cause property
damage. Continue to monitor the latest forecasts. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
106 
WWUS75 KFGZ 211309
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
609 AM MST Thu Dec 21 2017



AZZ014-017-211700-
/O.CON.KFGZ.HW.W.0004.000000T0000Z-171221T1700Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
609 AM MST Thu Dec 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* TIMING...Strong winds will persist through mid morning Today.
  

* WINDS...Southwest wind 35 to 50 mph with gusts to 70 mph.

* IMPACTS...Springerville and Eager will experience strong
  downslope winds through the mid morning. Strong winds will 
  create difficult driving conditions for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring...with sustained wind speeds greater than 40 mph or
gusts greater than 58 mph. Winds this strong can cause property
damage. Continue to monitor the latest forecasts. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
638 
WWUS75 KFGZ 211652
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
952 AM MST Thu Dec 21 2017

AZZ014-017-211800-
/O.EXP.KFGZ.HW.W.0004.000000T0000Z-171221T1700Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
952 AM MST Thu Dec 21 2017

...HIGH WIND WARNING WILL EXPIRE AT 10 AM MST THIS MORNING...

Several wind gusts in excess of 60 mph were reported across the
warning area overnight and early this morning. While a few
localized gusts up to 60 mph are still possible over the next few
hours, expect wind gusts to continue to decrease through early
afternoon.

$$

TPS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Dec 20, 8:59 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 20, 8:59 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
859 PM MST Wed Dec 20 2017

.SYNOPSIS...A cold front will move into northern Arizona this
evening. Expect strong southwest winds tonight into Thursday
morning, and light rain and snow showers from late tonight through
Thursday afternoon. Chances for showers are forecast for
locations along and north of the Mogollon Rim, with the best
chances north of Interstate 40. High temperatures Thursday look to
be in the low 30s in the mountains to around 50 in the Verde
Valley. Warmer temperatures and dry weather are forecast for the
weekend.

&&

.UPDATE...
9 pm surface obs show the cold front along a line from Hanksville
UT to Kanab to near Daggett CA. Area radars show a band of rain
and snow showers now entering Coconino county. Areas where the
band is are showing hourly precip in the .01-.05" range. Snow
levels to fall to around 5000 feet on the Kaibab Plateau by
midnight tonight.

Strong S-SW winds are still expected overnight across
areas along and north of the Mogollon rim from Flagstaff through
Springerville, and then northward towards the Little Colorado
River. This due to a strengthening of the low level winds ahead
of the cold front. I-40 at Two Guns has been gusting to around 50
mph since 730 pm, and we should see more of this across southern
Navajo and Apache counties early Friday morning.

&&

.PREV DISCUSSION /535 PM MST/...

The cold front at 5 pm along a line from Milford Utah-Las Vegas
-Santa Barbara. The wind advisories out for tonight through early
Thursday morning look good. We have had several gusts in the 35
to 50 mph range this afternoon. We expect this plus another 5 mph
tonight for areas along and just north of the Mogollon rim as a
southwesterly low level jet blows across the rim. We have
increased and in some cases nearly doubled tonights wind gusts in
the wind advisory areas over those sent with the 330 pm Thursday
forecast package. The fastest winds for this event are forecast
to be from Show low through Springerville, with gusts to 60
possible. Doney Park not to far behind this.

Forecast updates have been sent. DL

From the 452 am Thursday Discussion...

By RR

Similarly, the surface cold front will cross the area from the
northwest to southeast, first impacting the Kaibab Plateau shortly
before midnight tonight and exiting the area by way of the White
Mountains Thursday afternoon. Chances for rain and snow showers
are forecast along and north of the Mogollon Rim, with the best
chances north of Interstate 40. In general, 1 to 2 inches of snow
are forecast along the Kaibab Plateau and mountains of far
northeast Arizona. Limited QPF and a saturated layer only up to
about -12 C should limit snow along the western Mogollon Rim.
Around 0.5 inches of snow is forecast in the Flagstaff area. In
addition, very cold air behind the front will keep daytime high
temperatures on Thursday between 10 to 15 degrees below normal
across much of the area.

Dry weather and warming conditions are forecast for Friday, with
near normal temperatures in place for this Holiday weekend. Models
generally agree that a ridge of high pressure will lead to above
normal temperatures by Tuesday of next week.

&&

.AVIATION...For the 06Z package...An approaching cold front will
bring a chance for rain and snow showers with localized MVFR
conditions to areas along and north of I-40 beginning 06Z-09Z, with
southwest wind gusts to around 35 to 45 kts continuing in the
meantime. Shower activity diminishes from northwest to southeast
during the daytime Thursday. Winds will shift to the north-northwest
behind the front. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Strong and gusty southwest winds will persist into
the overnight hours as a cold front approaches the region. This
front will bring a chance of rain and snow showers later this
evening and into Thursday mainly north of I-40. Behind the front,
winds will shift northerly and usher in the coldest airmass of the
season Thursday. Northeasterly winds will persist Friday with
daytime temperatures near normal.

Saturday through Monday...Above normal daytime temperatures return
for the weekend and early next week under dry west-northwest flow.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 2 AM MST Thursday FOR AZZ012-013-015-016.

Wind Advisory until 11 AM MST Thursday FOR AZZ014-017.

&&

PUBLIC...DL/RR
AVIATION...KD
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Dec 20, 5:04 PM MST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
504 PM MST Wed Dec 20 2017

AZZ004>018-037>040-211200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
504 PM MST Wed Dec 20 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Tonight

Wind Advisories have been issued for tonight through Thursday
morning due a cold front sweep into the state tonight. Strong
winds will occur along and ahead of the front, first impacting the
Kaibab Plateau this afternoon and the Mogollon Rim to the White
Mountains overnight. Expect southwest winds 25 to 35 mph with
gusts from 40 to 55 mph. Localized gusts to 60 mph are possible
tonight at locations immediately downstream of the San Fransisco
Peaks and White Mountains.

In addition, light snow will occur with the front beginning late
tonight. In general, 1 to 2 inches of snow are forecast along the
Kaibab Plateau and mountains of far northeast Arizona. Around 0.5
inches of snow is forecast in the Flagstaff area, with little to
no snow forecast elsewhere.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Max temperatures Thursday will be between 10 to 15 degrees below
normal. Expect mild weather late this week with another drop in
temperatures possible by Christmas Eve.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Dec 20, 10:01 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 PM MST WED DEC 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     NON-TSTM WND GST 6 ESE RIMMY JIMS        35.09N 110.92W
12/20/2017  M62 MPH          COCONINO           AZ   MESONET

            ADOT SENSOR AT TWO GUNS MEASURED GUSTS TO 62
            MPH.

&&

41

Nearby

High Wind Warnings in Arizona, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.